Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 101, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 26, 2008, 3:49 PM MDT for Fergus County, Montana. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2008, 3:49 PM MDT (21:49 UTC)
- Expired
- Jul 26, 2008, 4:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Fergus County, MT
The radar
The Billings radar (KBLX), 144 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 3:50 PM MDT | HAIL 1 | 14 S Roy, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 2:41 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 560 J/kg
- Mixed-layer CIN
- -311 J/kg
- Mixed-layer LCL
- 1786 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 262149
SVRTFX
MTC027-262215-
/O.NEW.KTFX.SV.W.0101.080726T2149Z-080726T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
349 PM MDT SAT JUL 26 2008
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 415 PM MDT
* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES NORTH OF GRASS RANGE...MOVING EAST AT
27 MPH.
* LOCATIONS IN THE WARNING INCLUDE GRASS RANGE.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR NORTH CENTRAL MONTANA.
LAT...LON 4699 10861 4705 10907 4729 10901 4727 10860
4726 10860 4725 10871 4718 10871 4715 10873
4711 10872 4711 10862 4710 10861
TIME...MOT...LOC 2149Z 277DEG 24KT 4716 10878
$$
MPJ2 follow-up statements
000
WWUS55 KTFX 262200
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
400 PM MDT SAT JUL 26 2008
MTC027-262215-
/O.CON.KTFX.SV.W.0101.000000T0000Z-080726T2215Z/
FERGUS MT-
400 PM MDT SAT JUL 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR EAST CENTRAL FERGUS COUNTY...
AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 10 MILES NORTH OF GRASS RANGE...OR 24 MILES NORTHWEST OF
WINNETT...MOVING EAST AT 24 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF FERGUS COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR NORTH CENTRAL MONTANA.
LAT...LON 4699 10861 4705 10907 4729 10901 4727 10860
4726 10860 4725 10871 4718 10871 4715 10873
4711 10872 4711 10862 4710 10861
TIME...MOT...LOC 2200Z 272DEG 21KT 4717 10875
$$
MPJ000
WWUS55 KTFX 262214
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
414 PM MDT SAT JUL 26 2008
MTC027-262224-
/O.EXP.KTFX.SV.W.0101.000000T0000Z-080726T2215Z/
FERGUS MT-
414 PM MDT SAT JUL 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FERGUS COUNTY
WILL EXPIRE AT 415 PM MDT...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE
WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR NORTH CENTRAL MONTANA.
LAT...LON 4699 10861 4705 10907 4729 10901 4727 10860
4726 10860 4725 10871 4718 10871 4715 10873
4711 10872 4711 10862 4710 10861
TIME...MOT...LOC 2214Z 272DEG 21KT 4717 10863
$$
MPJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:47 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 26, 2:47 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 247 PM MDT SAT JUL 26 2008 .DISCUSSION... TONIGHT THROUGH MONDAY...AN UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL CONTINUE THROUGH THE FORECAST PERIOD. SOME WEAK EMBEDDED FEATURES ARE EXPECTED TO MOVE THROUGH THE FLOW...INCREASING THUNDERSTORM POTENTIAL ACROSS THE NORTH CENTRAL PLAINS AND CENTRAL MOUNTAINS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS THOUGH SUNDAY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH HAIL AND DAMAGING WINDS POSSIBLE...ESPECIALLY ACROSS THE HI-LINE AREA AND OVER MY EASTERN CWA THIS EVENING...WERE A SEVERE THUNDERSTORM WATCH IS EFFECT UNTIL 10 PM THIS EVENING. TEMPERATURES WILL BE ABOVE THE SEASONAL AVERAGE THROUGH SUNDAY. WEST AND NORTHWESTERLY WINDS WILL INCREASE LATE SUNDAY AFTERNOON...AS A WEAK PACIFIC COLD FRONT MOVES THROUGH. TEMPERATURES WILL MODERATE TOWARD THE SEASONAL AVERAGE ON MONDAY...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS REMAINING FOR THE EXTREME EASTERN PORTION OF THE FORECAST AREA. WILLIAMSON DC MON NIGHT THROUGH THU NIGHT...LOW AMPLITUDE UPPER RIDGE MON NIGHT GIVES WAY TO PROGRESSIVE SHORT WAVE TROUGH TUE AND TUE NIGHT...LEADING TO CHANCE OF SHOWERS AND TSTRMS. THIS SHORT WAVE PROGGED TO PUSH EAST OF THE AREA ON WED...TAKING CHANCES OF PRECIPITATION WITH IT. ZONAL FLOW AND DRY CONDITIONS ON TAP FOR THU AND THU NIGHT...WITH MODEL CONVECTIVE INDICES INDICATING STABLE AIRMASS. REILLY FRIDAY THROUGH SATURDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS PERIOD...WITH SOME DIFFERENCES IN TIMING AND AMPLITUDE OF FEATURES. AN UPPER LEVEL RIDGE AXIS IS EXPECTED TO BE EAST OF THE STATE...WITH A WEAK SHORTWAVE TROUGH ALONG THE WEST COAST DRIFTING EAST. THIS RESULTS IN A FAIRLY DRY AND STABLE WEST SOUTHWEST FLOW ALOFT OVER THE FORECAST AREA...WITH PARTLY CLOUDY AND DRY CONDITIONS EXPECTED. THE UPPER LEVEL FLOW BACKS SATURDAY IN RESPONSE TO THE APPROACHING SHORT WAVE...RESULTING IN AN INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY UPPER AIR FLOW. THIS SHOULD PRODUCE ISOLATED AFTERNOON THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA. TEMPERATURES SHOULD REMAIN A FEW DEGREES ABOVE SEASONAL AVERAGES. EK && .AVIATION... UPDATED 1640Z. LATEST RADAR COMPOSITE SHOW A THUNDERSTORM NE OF CTB AND EXPECTED TO EXIT THE AREA BY 1730Z. AS SHORTWAVE APPROACHES... EXPECT AN AREA OF INSTABILITY IN THE NORTHERN PORTION OF THE AREA. AS A RESULT SHOWERS AND THUNDERSTORMS WILL AFFECT THE CTB HVR AND LWT TERMINALS AFTER 21Z. EXPECT REDUCED VISIBILITIES AND GUSTY WINDS NEAR THUNDERSTORMS. OTHERWISE...GENERALLY VFR CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... GTF 57 89 56 86 / 20 20 20 10 CTB 55 83 52 81 / 20 20 10 10 HLN 59 93 59 89 / 20 20 10 10 BZN 53 95 53 90 / 10 20 10 10 WEY 47 80 45 83 / 10 20 10 10 DLN 52 89 51 86 / 10 20 10 10 HVR 59 91 58 86 / 30 20 20 20 LWT 56 86 55 84 / 30 30 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT THIS EVENING FOR MTZ011-013-047-050-051. && SHORT TERM...WILLIAMSON DC LONG TERM...REILLY/EK AVIATION...MERCER WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 26, 6:02 AM MDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 602 AM MDT SAT JUL 26 2008 MTZ008>015-044>055-271215- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 602 AM MDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING...WITH SMALL HAIL AND WIND GUSTS GREATER THAN 60 MPH FOR A TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH CENTRAL MONTANA SUNDAY AFTERNOON AND EVENING...WITH SMALL HAIL AND WIND GUSTS GREATER THAN 50 MPH FOR A TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 26, 11:56 AM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1156 AM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HAIL CUT BANK 48.63N 112.33W
07/26/2008 E0.75 INCH GLACIER MT PUBLIC
MOST HAILSTONES WERE ABOUT 1/4 INCH IN DIAMETER
&&
MCGINNISLocal storm report, Jul 26, 1:43 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
143 PM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 30 NNW CHESTER 48.91N 111.22W
07/26/2008 E1.50 INCH LIBERTY MT PUBLIC
IN WHITLASH, HAILED FOR 15 MINUTES, MOST STONES ABOUT
QUARTER SIZED, STONES BOUNCED OFF GROUND A LITTLE BIT
&&
MCGINNISLocal storm report, Jul 26, 3:02 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 PM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL HAVRE 48.54N 109.68W
07/26/2008 M0.88 INCH HILL MT TRAINED SPOTTER
HEAVY RAIN WITH WINDS GUSTING UP TO 50 MPH.
&&
SAUCIERLocal storm report, Jul 26, 3:06 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
306 PM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 21 NNE CHESTER 48.79N 110.79W
07/26/2008 E1.75 INCH LIBERTY MT LAW ENFORCEMENT
LAIRD ROAD
&&
MCGINNISLocal storm report, Jul 26, 3:48 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
348 PM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 7 SE CHINOOK 48.52N 109.12W
07/26/2008 M2.00 INCH BLAINE MT NWS EMPLOYEE
&&
SAUCIERThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:55 AM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Toole | 50 min |
| Jul 26, 10:34 AM MDT | Severe Thunderstorm Warning | TFX | Toole | 41 min |
| Jul 26, 11:48 AM MDT | Severe Thunderstorm Warning | TFX | Toole | 42 min |
| Jul 26, 12:20 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty, Toole | 40 min |
| Jul 26, 1:57 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 48 min |
| Jul 26, 2:16 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 59 min |
| Jul 26, 3:17 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 58 min |
| Jul 26, 4:14 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 31 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.